Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Albany, NY

June 16, 2002Albany County, Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 16, 2002, 1:12 PM EDT for Albany County, Greene County, New York. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2002, 1:12 PM EDT (17:12 UTC)
Expired
Jun 16, 2002, 2:00 PM EDT
In force
48 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Albany County, NY, Greene County, NY

The radar

The Albany radar (KENX), 17 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 1:35 PM EDTThunderstorm Wind 60 EGCoeymans, NY
Jun 16, 1:45 PM EDTHail 0.75Coxsackie, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 161712
SVRALY
NYC001-039-161800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ALBANY COUNTY IN EASTERN NEW YORK
  GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 200 PM EDT

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SOUTH WESTERLO...OR ABOUT 15 MILES
  SOUTHWEST OF DELMAR...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALCOVE AND LEEDS AT 115 PM EDT
  CLIMAX AND CATSKILL AT 125 PM EDT
  RAVENA AND SELKIRK AT 135 PM EDT
  NEW BALTIMORE AT 140 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:40 AM EDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 3:40 AM EDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY
340 AM EDT SUN JUN 16 2002

WORKZONES AVAILABLE. LOOK FOR A 4 AM LAUNCH.

.DISC...NAGGING UA TROUGH FINALLY SLOWLY ON THE MOVE AND WEAKENING.
RGL RADARS SHOW SCATTERED SHOWER ACTIVITY PERSISTING THROUGHOUT THE
NIGHT. HOWEVER CLD TO GRD LTG STRIKES EARLIER ASSOCIATED WITH
SHOWERS OFF OF LAKE ONTARIO HAVE ALL BUT DISAPPEARED. TWO
SHORTWAVES...AND A WEAK OCCLD BOUNDARY...WILL BE THE FOCUS FOR MORE
ACTIVITY THROUGHOUT THE DAY. THE STRONGER SHORTWAVE AND OCC FRONT
WILL MOVE INTO OUR REGION FROM THE WEST LATER THIS AFTERNOON.

THE BIG WX PROBLEM OF THE DAY IS WHETHER OR NOT CONVECTION COULD
BECOME SEVERE. PLUGGING VALUES INTO THE MAGLENTA EQ FROM THE ETA
BUFKIT GAVE US A VALUE AT KALY OF 2.25...WHICH WOULD PLACE US INTO A
MAJOR SEVERE EVENT (ASSUMING CONVECTION IS REALIZED).
HOWEVER...THE MESO-ETA BUFKIT WAS GENTLER...GIVING A VALUE OF
2.75...WHICH TRANSLATES TO A MORE  MINOR EVENT.

SFC BASED CAPES WERE PROGGED BY BUFKIT TO BE IN THE 300-600 J/KG
RANGE...WHILE THE AWIPS SOUNDINGS (AS USUAL) INDICATE MUCH HIGHER
CAPES APPROACHING OR EVEN EXCEEDING 1000 J/KG. THEY APPEAR TOO HIGH
SO WILL GO MORE WITH MODEL SOUNDINGS VALUES. EITHER WAY...AFTER
PERUSING THE ENTIRE LOCAL SEVERE WX CHECKLIST...WE STILL THINK THE
THREAT OF SVR IS VERY SMALL TODAY. (THERE COULD BE A PULSER TYPE
ISLD SVR OR 2). THE MAJOR LIMITING FACTORS INCLUDE SFC TDS <
15C...CWA NOT UNDER THE RR OR LF QUAD OF THE H2.5 JET...THE SURFACE
CAPES BELOW THE ABUNDANT THRESHOLD...AND THE BULK RICHARD NUMBER
IS LESS THAN 10 WHICH IMPLIES TOO MUCH SHEAR AND NOT BUOYANCY.
HOWEVER...THE WBZ IS FORECAST TO BE IN THE VICINITY OF 7KFT...WHICH
IS PRIME FOR HAIL. THEREFORE...WILL ADD QUALIFIER TO
THUNDERSTORMS...MIGHT CONTAIN HAIL. WE BELIEVE THAT MOST HAIL WILL
BE OF THE PEA-SIZE VARIETY...BUT THERE IS AN OUTSIDE POSSIBILITY OF
LARGER HAIL. OF COURSE THE INCOMING DAYCREW SHOULD RE-EXAMINE ALL
THE PARAMETERS BASED ON THE 12Z DATA.

SHOWERS MIGHT LINGER INTO THE EVENING HOURS AS THE SHORTWAVE PULLS
AWAY...BUT WITH WEAK NVA AND STABILIZATION LATER ON...WILL KEEP THE
OVERNIGHT PORTION DRY. ON MONDAY...WHILE THE UA LOW IS TO OUR
EAST...A COLD POCKET WILL REMAIN OVER US ALONG WITH LINGERING LOW
LEVEL MOISTURE. THESE TWO FACTORS COULD SET THE STAGE FOR MORE
SCATTERED SHOWER ACTIVITY. SFC BASED CAPES STILL RISE TO ABOUT 300
OR SO BUT FOR NOW WILL NOT INCLUDE THUNDER AS IT LOOKS AS OF
CONVECTION MIGHT BE EVEN MORE LOW-TOPPED THAN TODAY. THE COLD POCKET
REMAINS AT H5 NOT ONLY TUE...BUT INTO AT LEAST EARLY WED. WILL LEAVE
THE CHC IN FOR TUE. FOR NOW...WILL KEEP WED DRY (CAN GEM SUPPORTS A
DRY FORECAST) BUT A FEW SHOWERS COULD STILL DEVELOP.

THE 00Z AVN NOW INDICATES A STRONG UA RIDGE WILL BUILD INTO THE OHIO
VALLEY COME THURSDAY...AND FINALLY START DRIVING SOME SUMMER HEAT
OUR WAY. THIS SCENARIO COULD SIG CHANGE THE EXTENDED. FOR NOW...JUST
RAISE TEMPS A LITTLE ON THU/FRI AND LEFT SAT ALONE.

THE ETA/FWC AND MAV NOS ARE GENERALLY IN PRETTY CLOSE AGREEMENT AND
WILL NOT STRAY MUCH FROM THEM.

.HYDROLOGIC STATUS...BASIN QPF AVERAGES TODAY AND TONIGHT SHOULD BE
AROUND A QUARTER OF AN INCH OR SO. TSTMS WITH HEAVY RAIN COULD
PRODUCE LOCALIZED DRAINAGE PROBLEMS... BUT DON/T EXPECT TSTMS TO BE
WDSPRD ENOUGH FOR ANY SIGNIFICANT HYDRO PROBLEMS.

.ALY...NONE.

HWJIV

In the hours before

Local storm report, Jun 16, 12:58 PM EDT, 14 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
1257PM     SUN JUN 16 2002
#1 0000001 000
GDUA WLSR QHQT QTRF APTS WAPT
01082    FILE 28   SP PRINCETOWN  NY1460101                  JUN 16-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FUNNEL CLOUD SIGHTING

COUNTY(S) AFFECTED: MONTGOMERY COUNTY

NAME AND ADDRESS OF PERSON(S) REPORTING FUNNEL CLOUD(S):
DONALD VANAULSTEIN
126 YOUNGS CORNERS RD
FLORIDA NY

LOCATION OF FUNNEL CLOUD: T/FLORIDA S OF C/AMSTERDAM
MILITARY TIME AND DATE FUNNEL CLOUD WAS SIGHTED: 1257PM
DIRECTION OF FUNNEL CLOUD MOVEMENT: NORTH EAST
DESCRIPTION OF FUNNEL CLOUD:

DAMAGE REPORTED TO (CHECK): ( )-CROPS       ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES
( )-LARGE TREES       ( )-PRIVATE HOMES     ( )-COMM. BLDGS
( )-OTHER (SPECIFY)

NUMBER OF FATALITIES:            NUMBER OF INJURED:
REMARKS: UNKNOWN DAMAGES AT THIS TIME

AUTH PHONE #: 518 630-1700

AUTH SGT ALAN WOODIN                    CORNELL
OPER - PLOOF GINDER,DONNA             1256
Special weather statement, Jun 16, 1:02 PM EDT, 10 minutes before
NYZ041-050-161730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
102 PM EDT SUN JUN 16 2002

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 102 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF GLENVILLE...OR 6 MILES EAST OF AMSTERDAM...MOVING
EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

BALLSTON SPA AND MILTON AT 110 PM EDT...
SARATOGA LAKE AND SARATOGA SPRINGS AT 115 PM EDT...
STILLWATER AT 125 PM EDT...

RAINFALL UP ONE HALF INCH TO ONE INCH WILL BE EXPECTED...WITH
LOCALLY HIGHER AMOUNTS.

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:24 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer51 min
Jun 16, 2:05 PM EDTSevere Thunderstorm WarningALYDutchess40 min
Jun 16, 2:29 PM EDTSevere Thunderstorm WarningALYColumbia46 min
Jun 16, 2:47 PM EDTTornado WarningALYDutchess43 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.